3 Tips for Tapering Benzodiazepines or Sleep Meds
Forewarned, forearmed, to be prepared is half the victory. ~ Miguel de Cervantes
For many people, the prospect of facing benzodiazepine withdrawal is terrifying. For others, the actual process of withdrawal itself may be one of the most difficult things they will ever have to endure. This is due in no small part to the mismanagement of taper programs and the mistreatment of those injured by these medications. This happens, more often than not, as a result of the ignorance and false narratives that surround benzodiazepine withdrawal.
Getting educated and making a plan can help you to avoid the pitfalls that might get in the way of a successful taper. For years I’ve worked to educate benzo victims, their loved ones and even their medical providers about this class of drugs and what it takes to successfully and safely withdraw. I can tell you that those who approach benzodiazepine withdrawal prepared have more success, not only in withdrawing but also in reclaiming their lives. Here are three tips to help you plan for the best possible outcome should you choose to taper off a benzodiazepine or sleep aids.
1. Take Charge of Your Taper
The world’s leading authority on benzodiazepine withdrawal, Professor C. Heather Ashton DM FRCP, has this to say when it comes to designing a taper program:
“The rate of tapering should never be rigid but should be flexible and controlled by the patient, not the doctor, according to the patient’s individual needs which are different in every case.The decision to withdraw is also the patient’s decision and should not be forced by the doctor.”
There are countless factors at play in any given person’s withdrawal. Each experience is unique; this is to be both expected and respected. If you have been on a low dose of benzodiazepine for a relatively short period of time, you may choose to taper fairly rapidly, perhaps over a period of a few months. If you have health complications or need to hold down a full-time job, you may choose to micro taper daily over a year or two, to avoid being overwhelmed by symptoms. Whatever you choose, there is no right or wrong. Learn the basics, develop a plan and approach your doctor with your decision.
Given that most doctors are unfamiliar with both the Ashton Manual and the research surrounding benzodiazepines, you may need to educate your physician about all this. You can print out a copy of the manual for her or send her links to some of the relevant research . It is also a good idea to take a printed copy of your taper plan to your first visit on the subject of withdrawal. It’s not uncommon for medical professionals to be uncomfortable with the idea that what they have learned might be outdated or completely wrong. Be encouraging, polite and confident in your conversation. Let your doctor know that you’ve got this, it’s under control and his part will be that of a supporting role in your withdrawal and recovery.
A word of warning: If you do happen to develop some of the more severe symptoms that can accompany the discontinuation of benzodiazepines, your doctor may want to add in other medications to treat these symptoms. Even the most bizarre and frightening symptoms are very normal during this process. They are only temporary, lessening, and eventually disappearing, as you recover from the injury the medication has created. You may have to decide whether or not to use other drugs to manage these symptoms. Make sure you have an understanding of the risks and benefits of adding in such medications before you start your taper. This way you can make an informed choice and not be pressured into doing anything you might regret.
2. Build a Support Network
This is where it can be crucial to have your support system in place. Online support groups are filled with helpful information and the personal anecdotes of those who have implemented diverse tapering strategies. These support communities are also a wonderful place to find a mentor, something recommended in the Ashton Manual.
While the majority of people in online support groups will already understand what you’re going through, those you regularly encounter in person may not. One important factor in taking control of your taper, is taking charge of your personal narrative. Unfortunately, the words “withdrawal” and “recovery” or the names “xanax” and “valium” have a stigma attached. Using these words, no matter how carefully you may explain things, may lead to friends and loved ones assuming you are dealing with addiction. If you’re not abusing or using your benzodiazepine for recreation, then this is the last thing you want the people in your life to think.
This isn’t just about reputation. The assumption that you have an addiction can lead family and friends to advise you to rapidly withdraw, check into a detox facility or attend 12 step meetings, all if which are inappropriate when dealing with benzodiazepine dependence. There may also be the assumption your are to blame for any hardship you experience. This unfortunately can lead to a lack of empathy at a time in your life when you may be in great need of compassion from others. You’re not required to give anyone any information you’re not comfortable sharing. General statements such as “I was injured by a medication my doctor prescribed” and “I have an iatrogenic illness which I am hopeful will improve with time” are both true and easier for people to sympathize with. I preferred to use the term “benzodiazepine associated illness/injury”, which was far more true to my experience than the term “withdrawal”.
3. Plan for the Worst, Hope for the Best
Remember, not everyone one will experience withdrawal in the same way. People ages 18-80, some of whom have been on benzodiazepines more than 20 years, have been able to successfully taper, some with surprisingly quick recoveries! In my experience, those who do become extremely ill for many months can still alleviate much of that severity by planning for a period of convalescence, along with taking proper care of their minds and bodies.
Studies have shown that benzodiazepines directly impact insulin. Many severe symptoms people experience during withdrawal are directly related to blood sugar imbalances. For such, implementing a diet that is high in healthy fats and protein while eliminating processed sugars and other high impact carbohydrates, makes a huge difference.
It’s also worth noting that if you’re very sensitive to benzodiazepine reductions, you’re probably not going to be able to tolerate substances such as caffeine, msg or other stimulating chemicals during withdrawal and recovery. Learning how to cook healthy, natural meals will benefit you greatly throughout your taper and long after.
If you haven’t already learned techniques for managing anxiety and panic attacks, how to do mindfulness, meditation etc. it’s best to learn these beforehand. You’ll be glad you did. Getting in the habit of regular light exercise can also really help to work out some of the adrenaline surges you might experience as your body adjusts to having less and less medication in your system.
At the end of the day, you won’t be able to control every aspect of your healing. Unfortunately, some people will be unwell for much longer than expected. Here are some other questions to consider as you plan for possible future events:
- Can your doctor help you request accommodations for your level of disability at work?
- Can you arrange for child care?
- Do you know what it would take to apply for disability?
- Is there someone who can help you manage necessary tasks that might become too difficult to do on your own such as running errands, paying bills, or even driving you to appointments?
These are worst case scenarios. While they’re not easy to think about now, they will be much more difficult to address if you become too ill to even drive to the store for groceries. Preparedness helps remove a lot of the fear from these situations. It will also help you achieve an acceptance of your limitations which will aid in the overall process of healing, both physically and emotionally.
In fact, the biggest piece of advice I can give anyone throughout all of this is “accept, accept, accept”. Accept that things turn out differently than expected. Accept your decision to both start this medication and to stop it. Accept help from others. Accept healing when it comes and setbacks when they inevitably happen. Accept the symptoms you experience as your body’s wisdom in healing you bit by bit. This is all part of the process and it all leads to you getting better. One day, you will look back and be so grateful that you have you back. You’ll realize how much you missed the old you. You’ll wonder how you ever managed to live life so emotionally stunted as you were on the benzodiazepine. You’ll take pleasure in the vibrant hues and beautiful subtleties of the world around you. Accept that life will never be the same, and that this isn’t necessarily a bad thing.
Want to continue reading?
Enter your details below to read more and receive updates via email.